Suspected allopurinol-induced aseptic meningitis

Pharmacotherapy. 2001 Aug;21(8):1007-9. doi: 10.1592/phco.21.11.1007.34526.

Abstract

Drug-induced aseptic meningitis is a syndrome with symptoms similar to those of infectious meningitis. A 60-year-old man with a history of recurrent renal stones was admitted to the hospital with fever, chills, and mental status changes after taking levofloxacin, allopurinol, and acetazolamide. No infectious source was identified. Once home, he resumed allopurinol, and within 2 hours, he experienced the same symptoms, requiring rehospitalization. He was diagnosed with suspected meningitis from an adverse drug reaction that we believe was due to allopurinol. It is important to remember, when all other causes are ruled out, that a patient's symptoms may be a drug-induced adverse effect. Drug-induced aseptic meningitis should be considered when patients with symptoms similar to those of infectious meningitis appear without infectious etiologies or cerebrospinal fluid pleocytosis, a suspected agent was recently started, and resolution of adverse effects occurs when the agent is withdrawn.

Publication types

  • Case Reports

MeSH terms

  • Allopurinol / adverse effects*
  • Allopurinol / therapeutic use
  • Diagnosis, Differential
  • Enzyme Inhibitors / adverse effects*
  • Enzyme Inhibitors / therapeutic use
  • Humans
  • Kidney Calculi / drug therapy
  • Male
  • Meningitis, Aseptic / chemically induced*
  • Meningitis, Aseptic / diagnosis
  • Meningitis, Bacterial / diagnosis
  • Middle Aged
  • Xanthine Oxidase / antagonists & inhibitors

Substances

  • Enzyme Inhibitors
  • Allopurinol
  • Xanthine Oxidase